Hail, Stutsman
- When
- May 23, 2:56 PM CST to 3:01 PM CST
- Where
- Stutsman County, 5.04 mi NNW of (Jms)jamestown Muni
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.000, -98.710
Scattered thunderstorms developed across south central and southeastern North Dakota during the late afternoon and evening hours. Some storms became severe and produced large hail, damaging winds, and very heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered thunderstorms developed across south central and southeastern North Dakota during the late afternoon and evening hours. Some storms became severe and produced large hail, damaging winds, and very heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 23, 1:55 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 255 PM CDT FRI MAY 23 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 255 PM CDT FRI MAY 23 2014 MAIN FORECAST CONCERNS ARE CONVECTIVE POTENTIAL...TIMING AND PLACEMENT. VIS IMAGERY CONTINUES TO SHOW CU FIELD DEVELOPING ACROSS SOUTHEAST CWA IN AREA OF DEWPOINTS AROUND 60F. A FEW LIGHTNING STRIKES TO OUR EAST IN FGF CWA. MODELS CONTINUE TO INDICATE BEST POTENTIAL FOR THIS AFTERNOON AND EVENING ACROSS JAMES VALLEY REGION. WILL CONTINUE TO COVER WITH LOW POPS DUE TO ISOLATED/SCATTERED NATURE OF EXPECTED CONVECTION. PLENTIFUL INSTABILITY IN PLACE WITH LATEST SPC MESO ANALYSIS SHOWING 1500-2500 J/KG SURFACE BASED INSTABILITY NUDGING INTO SOUTH CENTRAL ND ALTHOUGH AS PREVIOUSLY MENTIONED SHEAR IS LIMITED WITH BEST 0-6KM SHEAR VALUES OF 20-25KTS ACROSS SOUTHEAST. ANY CONVECTION THAT DEVELOPS SHOULD DIMINISH BY MID EVENING. INSTABILITY REMAINS IN PLACE ON SATURDAY WHILE SHORTWAVE IN SOUTHWEST FLOW AND ASSOCIATED SURFACE FRONT APPROACH BY AFTERNOON. DIFFICULT TO PIN DOWN EXACT PLACEMENT FOR STORMS ON SATURDAY SO WILL CONTINUE TO CARRY CHANCE POPS MOST LOCATIONS. SPC HAS WESTERN ND IN /SEE TEXT/ DISCUSSION FOR POSSIBILITY OF A COUPLE STRONG/SEVERE STORMS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 255 PM CDT FRI MAY 23 2014 A MID LEVEL SHORTWAVE CIRCULATING AROUND THE CLOSED UPPER LOW IN THE FOUR CORNERS WILL PEEL OFF AND GET ABSORBED IN THE NORTHERN STREAM FLOW. THIS SHORTWAVE WILL CROSS INTO SOUTHWEST NORTH DAKOTA SATURDAY NIGHT AS IT SLIDES OVER A LEE SIDE LOW IN EASTERN MONTANA. IN DOING SO EXPECT THIS TO BECOME THE FOCUS FOR SHOWERS AND THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY AS THE LEE SIDE TROUGH BECOMES A COLD FRONT AND MOVES EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA. ALONG THE FRONT...THE STRONGEST 0-6KM SHEAR OF 30KT TO 35KT IS FORECAST TO LINE UP WITH BULLS EYE OF THE MOST UNSTABLE CAPE. THE GFS IS SLIGHTLY SLOWER WITH THE ADVANCING COLD FRONT SUNDAY...BEING WEST OF BISMARCK AT 18Z...WHILE THE NAM AND ECMWF ALREADY HAVE THE FRONT JUST EAST OF BISMARCK. DEPENDING ON WHERE THE FRONT ACTUALLY ENDS UP WILL DETERMINE HOW FAR WEST THE LIKELY POPS AND POTENTIAL FOR SEVERE THUNDERSTORMS WILL EXTEND. THERE ARE SOMEWHAT STRONGER SHEAR VALUES BEHIND THE FRONT BUT INSTABILITY PARAMETERS ARE ALSO WEAKER. WILL CONTINUE WITH THE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WITH SCATTERED SHOWERS BEHIND THE FRONT. MODELS DEPICT A DRY AFTERNOON IN THE FAR WEST WHICH WILL GRADUALLY PROPAGATE ACROSS CENTRAL NORTH DAKOTA SUNDAY EVENING/NIGHT AS THE COLD FRONT AND SHORTWAVE SHIFT EAST SUNDAY EVENING. ON MONDAY...THE GEM/ECMWF SHOW A FLATTER HEIGHT FIELD VERSUS THE GFS WHICH HAS A MORE AMPLIFIED H7-H5 RIDGE IN PLACE KEEPING ANY THREAT OF SHOWERS OR THUNDERSTORMS FROM ENTERING THE WEST UNTIL AFTER 00Z TUESDAY. MEMORIAL DAY STILL LOOKS DRY THROUGH THE EARLY EVENING AND WILL CONTINUE THIS TREND IN THE GRIDDED FORECAST AS THE PREVIOUS FORECAST HAD. MONDAY NIGHT INTO WEDNESDAY...A SOUTHWEST FLOW IS THE DOMINANT UPPER AIR PATTERN ACROSS WESTERN AND CENTRAL NORTH DAKOTA WITH A SERIES OF SHORTWAVES RIDING THROUGH. DAILY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT WESTERN AND CENTRAL NORTH DAKOTA DURING THIS TIME. BEYOND WEDNESDAY...THE LATEST GFS WANTS TO BUILD A HIGHLY AMPLIFIED RIDGE INTO NORTH DAKOTA THURSDAY THROUGH SATURDAY. THE ECMWF BRIEFLY SHOWS THIS FOR WEDNESDAY NIGHT INTO THURSDAY THEN SHIFTS IT EAST WITH A RETURN TO AN UNSETTLED WEATHER BY THURSDAY. PLENTY OF UNCERTAINTY AS TO WHETHER OR NOT A BRIEF BREAK IN THUNDERSTORM CHANCES OCCURS OR WILL IT BE MORE OF AN EXTENDED BREAK. HIGH TEMPERATURES WILL BE IN THE 70S THROUGH WEDNESDAY WITH POSSIBLE 80S IF THE RIDGE TAKES SHAPE AND DOMINATES TOWARD THE END OF THE EXTENDED. OVERNIGHT LOWS ARE FORECAST MAINLY IN THE 50S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1258 PM CDT FRI MAY 23 2014 VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING MAINLY...SOUTH AND EAST...INCLUDING KDIK...KBIS...AND KMJS. BRIEF REDUCTIONS BELOW VFR WOULD BE POSSIBLE IF ANY LOCATIONS ARE DIRECTLY AFFECTED BY THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JNS LONG TERM...KS AVIATION...JNS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT FRI MAY 23 2014 NDZ004-012-242015- BOTTINEAU-MCHENRY- 310 PM CDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT. A FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE... BANTRY...AND TOWNER...AND FOR THE WILLOW CREEK NEAR WILLOW CITY. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A FEW STRONGER STORMS ARE POSSIBLE THIS AFTERNOON...WITH HAIL UP TO A HALF INCH POSSIBLE. THE OVERALL SEVERE WEATHER THREAT IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. THUNDERSTORMS WILL BECOME LIKELY SATURDAY NIGHT INTO SUNDAY. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE ON SUNDAY. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. THE CHANCE OF THUNDERSTORMS RETURNS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001>003-005-009>011-013-017>023-025-031>037-040>048-050-051- 242015- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 310 PM CDT FRI MAY 23 2014 /210 PM MDT FRI MAY 23 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE FOR A LATE NIGHT THUNDERSTORM. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. THUNDERSTORMS WILL BECOME LIKELY SATURDAY NIGHT INTO SUNDAY. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE ON SUNDAY. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. THE CHANCE OF THUNDERSTORMS RETURNS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS JNS/KS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
323 PM CDT FRI MAY 23 2014
NDZ037-232130-
STUTSMAN-
323 PM CDT FRI MAY 23 2014
...SPECIAL WEATHER STATEMENT...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELDRIDGE...OR 6 MILES WEST OF JAMESTOWN...
MOVING NORTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...WILL ACCOMPANY
THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BUCHANAN...
SPIRITWOOD LAKE...
COURTENAY...
SPIRITWOOD...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4673 9866 4696 9899 4732 9856 4728 9845
4699 9846 4698 9844
TIME...MOT...LOC 2023Z 223DEG 26KT 4697 9879
SIMOSKOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT FRI MAY 23 2014
NDZ037-232130-
STUTSMAN-
334 PM CDT FRI MAY 23 2014
...SPECIAL WEATHER STATEMENT...
AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BUCHANAN...OR 6 MILES
NORTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL
ACCOMPANY THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BUCHANAN...
SPIRITWOOD LAKE...
COURTENAY...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
LAT...LON 4686 9879 4700 9896 4728 9851 4716 9846
4698 9847
TIME...MOT...LOC 2034Z 232DEG 19KT 4698 9877
SIMOSKOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT FRI MAY 23 2014
NDZ037-048-232145-
LA MOURE-STUTSMAN-
344 PM CDT FRI MAY 23 2014
...SPECIAL WEATHER STATEMENT...
AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
BUCHANAN TO MONTPELIER...AND MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
JAMESTOWN...
SPIRITWOOD LAKE...
YPSILANTI...
SPIRITWOOD...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.
LAT...LON 4657 9864 4706 9885 4724 9847 4715 9845
4699 9846 4698 9843 4667 9843
TIME...MOT...LOC 2044Z 234DEG 19KT 4703 9869 4671 9856
SIMOSKOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
352 PM CDT FRI MAY 23 2014
NDZ037-048-232145-
LA MOURE-STUTSMAN-
352 PM CDT FRI MAY 23 2014
...SPECIAL WEATHER STATEMENT...
AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YPSILANTI TO
MONTPELIER TO NORTONVILLE...AND MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL
ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MONTPELIER...
ADRIAN...
YPSILANTI...
SPIRITWOOD...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
LAT...LON 4644 9880 4667 9872 4687 9873 4698 9843
4664 9843 4664 9831 4663 9831
TIME...MOT...LOC 2052Z 241DEG 13KT 4683 9861 4672 9860
4657 9865
SIMOSKOThe Fargo/Grand Forks radar (KMVX), 120 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
6 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The large hail stones were lying on the road as the officer drove through the area. No damage was reported.
The strong winds blew over a horse shed.
Heavy rain, estimated up to four inches, occurred just east of Jamestown. Deep water was flowing over roads, with numerous county and township roads flooded and washed out. Fire trucks, returning to Jamestown from a fire, had to find another way around due to the deep water. No damage to structures was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519277, 519278, 519279, 519280, 519281, 519282, 519284, 519283.